UCTD with lung scarring. Just been prescribed Hydroxychoroquine to start tomorrow morning.anyones experience with this drug appreciated ?

Hi there. - I'll be adding this to my steroids from tomorrow morning -. Anyones experience with this would be most appreciated, we are trying to push the UCTD and inflammation down to stop further lung scarring.

Thanks so much in advance,


8 Replies

  • Hi. Yes I have been on this now for a year. It takes a while to kick in but you will feel much better on it. No side effects apart from an upset tummy at the start.

  • Hello Nemo, I just started this drug in early June. Actually had it in the cupboard for a few weeks before I got the courage to start it! I have multiple allergies and always worry about new drugs. It is fine, started at half strength for 2 weeks then up to full strength. It has helped the Lupus knees & feet pains a bit already. I am due a liver Function Test next week so hopefully all well. I agree with maybehope a slight upset tummy at the start, but nothing too bad. My only complaints are excessive sweating plus drive .. me .. crazy itching. Think this is more to do with the hypothyroidism than anything else. If I can tolerate it then hopefully it will work really well in reducing your lung inflammation.

    Very best wishes, Pixiewixie

  • Hi Nemo, I've been on Plaquinyl (same) for over five years for Systemic Lupus. To be very honest I don't feel much of anything from it. I wish it helped the joint pain and inflammation more. I'm very med sensitive and for a few days I had headaches but I think they were mostly from anxiety. I stopped taking it for awhile because I felt it wasn't helping but the MD said it prevents the disease from progressing so I started again. I don't weigh enough to increase the dosage, which may be why I don't feel much relief. But it is considered very safe from everything I've read and if it's helpful I'll stay on it. My nemesis is prednisone--I can't even spell it without getting side effects! If you've tolerated steroids I don't think you will have any problem with hydrochloriquine. Good luck to you.

  • Hello nemo...little for me to add to these great replies except to say that I've had great benefits from daily hydroxy as part of my combined therapy lupus treatment plan...I started with a max dose of hrdroxy....gradually over the past 5 years, by trial & error, my lupus clinic & I have added daily low amirtiptyline + mycophenolate cellcept + prednisolone.

    All this is helping me feel better at 63 than I have since my 20s. And the risk-benefits ratio is better than it might be because most of of the low dosage. Research has proven that the benefits of daily hydroxy are cumulative long term, so it can take a while before you know how much it can help you...took me 2 years.

    Meanwhile make sure your vision is being monitored appropriately...e.g. have you been shown how to use an Amsler Grid Eye Test?


    🍀🍀🍀🍀 coco

  • Hello

    I've been on this for 6 years or so, never had any side effects so have tolerated it really well. It took about 6 weeks to feel a benefit and its not until my dose was lowered at one stage that I realised how much it is helping me. One thing is to make sure you get your eyes checked regularly whilst on it.

    Good Luck Jenny

  • Hi Everyone, thank you so much for taking the time to reply. That's really helpful. I took the first dose this morning. Azathiprine and MTX injection havnt worked for me so I am hoping the Hydroxychloroquine will. There' seems to be on average more positive comments about this drug than the other two I tried. I'm hoping this will also let me reduce my steroid dose.

    Nemo x

  • Agree with Jenny...I have been on plaquenil for six years also, plus methotrexate. I thought it was the methotrexate which was helping the most, until I asked to halve the dose of hydroxychloroquine, and found that within days my limbs were swelling badly and I felt quite ill. Almost immediate improvement when I went back to full dose. My diagnosis is UCTD. I hope you will find it helpful....just give it time to kick in! Good luck! X

  • Hi,

    I have been on plaquenil since about 2011-2012 ,200mg twice daily without any problems.It is the least toxic, make me sick or troublesome med I have been on.I have on MANY.I remain on many.Having said that,everyone's experience is different.

    I do know that the eye doctor will want to monitor your eyes while on plaquenil-I see mine every 6 months.I was first diagnosed with Behcet's, but they are suspecting additional things like SLE,Srojen's......I am being followed for my eyes partly/mostly because of the plaquenil.

    Wishing you luck in your treatment!!